Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Cheyenne, WY

May 8, 2021Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at May 8, 2021, 1:23 PM MDT for Albany County, Laramie County, Wyoming. It took effect at May 10, 2021, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 8, 2021, 1:23 PM MDT (19:23 UTC)
In effect from
May 10, 2021, 12:00 AM MDT
Expired
May 9, 2021, 1:28 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3524 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS45 KCYS 081923
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
123 PM MDT Sat May 8 2021

...HEAVY WET SNOW POSSIBLE INTERSTATE 80 SUMMIT AND FOOTHILLS LATE
SUNDAY NIGHT THROUGH TUESDAY MORNING...

WYZ116-117-091200-
/O.NEW.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
123 PM MDT Sat May 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 to
  8 inches possible.

* WHERE...South Laramie Range and Foothills. This includes the
  Interstate 80 Summit, Buford, Federal, Horse Creek and Vedauwoo.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Travel could be very difficult. The hazardous conditions
  could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
187 
WWUS45 KCYS 090840
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
240 AM MDT Sun May 9 2021

...HEAVY WET SNOW POSSIBLE INTERSTATE 80 SUMMIT AND FOOTHILLS
LATE SUNDAY NIGHT THROUGH TUESDAY MORNING...

WYZ116-117-100000-
/O.CON.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
240 AM MDT Sun May 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 
  to 8 inches possible.

* WHERE...South Laramie Range and Foothills. This includes the 
  Interstate 80 Summit, Buford, Federal, Horse Creek and 
  Vedauwoo.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CLH
955 
WWUS45 KCYS 091928
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
128 PM MDT Sun May 9 2021

...ACCUMULATING SNOW WITH TRAVEL IMPACTS FOR PORTIONS OF SOUTHEAST
WYOMING LATE TONIGHT THROUGH TUESDAY MORNING...

WYZ116-117-101200-
/O.UPG.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/
/O.NEW.KCYS.WS.W.0015.210510T0600Z-210511T1800Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
128 PM MDT Sun May 9 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MDT TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...South Laramie Range and Foothills. This includes the
  Interstate 80 Summit, Buford, Federal, Horse Creek and Vedauwoo.

* WHEN...From Midnight tonight to Noon MDT Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-106-110-114-118-101200-
/O.NEW.KCYS.WW.Y.0033.210510T0600Z-210511T1800Z/
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Snowy Range-Central Laramie County-
Including the cities of Garrett, Esterbrook, Bordeaux, Arlington,
Elk Mountain, Centennial, Albany, and Cheyenne
128 PM MDT Sun May 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations 3 to 6 inches
  between 6000 and 7000 feet, with 6 to 12 inches above 7000 feet.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills, Snowy Range and Central Laramie County.
  This includes Arlington, Bordeaux, Centennial, Elk Mountain, and
  Cheyenne.

* WHEN...From Midnight tonight to Noon MDT Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at May 8, 12:02 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 8, 12:02 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1202 PM MDT Sat May 8 2021

.UPDATE...
Issued at 1201 PM MDT Sat May 8 2021

High Wind Warning for the North Snowy Range Foothills (WY Zone
110) was allowed to expire at Noon MDT. West to northwest winds
will occasionally gust to around 50 MPH into the afternoon.

&&

.SHORT TERM...(Today - Sunday Night)
Issued at 249 AM MDT Sat May 8 2021

A small window of opportunity early this morning for 60+ MPH gusts
near Arlington/Elk Mountain as the 700 hpa CAG-CPR gradient climbs
to near 60 meters after 09z in advance of a surface cold front now
moving into western Carbon County. Observed gusts have remained at
or below 50 MPH so far, but trends will need to be monitored quite
closely over the next few hours as a short-fused High Wind Warning
may be required. Windy for most areas today w/ temperatures likely
falling post-fropa prior to peak heating. 35+ knots of 700 mb flow
should support occasional gusts to 50 MPH given the very steep low
and mid level lapse rates. Isolated to widely scattered showers do
appear possible today & tonight as the mid-level short wave sweeps
across the area. Precipitation chances are likely to be on the up-
tick again by Sunday night as a vigorous upper-level trough begins
to dig south into the Great Basin. Temperatures should trend lower
on Sunday with highs struggling to break 50 deg F for areas along/
west of I-25.

.LONG TERM...(Monday - Friday)
Issued at 249 AM MDT Sat May 8 2021

The primary focus in the extended forecast period is the potential
for accumulating snow across parts of the area. The aforementioned
short wave will continue digging into the 4 Corners region through
Tuesday. A prolonged period of moist low-level upslope will likely
result from this slow moving system, contributing to a good chance
for widespread precipitation over the central high plains. Biggest
challenge for this event will be snow levels w/ tricky temperature
profiles in this flow regime. The models (GFS/ECM/NAM) are in very
good agreement with 700 mb temperatures colder than -5 deg C after
00z Monday which leads to higher confidence in snow levels down to
around 5500 feet or so. Ensemble guidance continues to suggest the
widest of QPF ranges, so it is much too early to speculate on snow
accumulations. Nonetheless, several inches of heavy wet snow could
fall at or above 5500 feet elevation from Sunday night through Tue
morning. Stay tuned!

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM MDT Sat May 8 2021

Latest GOES-E satellite continues to monitor the MVFR CIGS out by
KAIA and KCDR. Guidance is split on the improvements to CIGS through
the afternoon but trended with improving conditions by the CONSSHORT.
Otherwise VFR conditions should persist for the other sites ahead of
next shortwave band. Cannot completely rule out a stray shower though
confidence low for inclusion. Gusty winds to continue through the day,
diminishing after sundown. Lowering CIGS return mainly after 06z for
KCYS east into the Panhandle with MVFR to IFR again possible for KCDR
and KAIA.

&&

.FIRE WEATHER...
Issued at 249 AM MDT Sat May 8 2021

Fire weather concerns will be low through early next week with the
anticipation of cooler temperatures along with widespread rain and
snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT today for WYZ110.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, May 8, 6:28 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
628 AM MDT Sat May 8 2021

WYZ106-110-091230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
628 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong wind gusts up to 50 MPH will be possible in the wind prone
areas of southeast Wyoming through late this morning, especially
near Arlington and Bordeaux. A High Wind Warning is in effect for
the Arlington and Elk Mountain area until Noon MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and high elevation snow will develop across much
of the area Sunday night and continue through at least early
Tuesday. Accumulating snow is possible along with some impacts to
travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-112-114-116-117-091230-
North Laramie Range-Sierra Madre Range-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
628 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and high elevation snow will develop across much
of the area Sunday night and continue through at least early
Tuesday. Accumulating snow is possible along with some impacts to
travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-111-113-115-091230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
628 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and high elevation snow will develop across much
of the area Sunday night and continue through at least early
Tuesday. Accumulating snow is possible along with some impacts to
travel.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-WYZ101-107-108-118-119-091230-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
Converse County Lower Elevations-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
628 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and high elevation snow will develop across much
of the area Sunday night and continue through at least early
Tuesday. Accumulating snow is possible along with some impacts to
travel, especially above 5500 feet elevation.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ102-091230-
Dawes County-Northern Sioux County-Niobrara County-
628 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Unsettled weather is expected late in the weekend into early next
week with potential for accumulating snow.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 7:49 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 AM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
05/08/2021  M64 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM
Local storm report, May 8, 9:31 AM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 AM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
05/08/2021  M60 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM
Local storm report, May 8, 10:20 AM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
05/08/2021  M62 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM
Local storm report, May 8, 10:50 AM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
05/08/2021  M65 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM
Special weather statement, May 8, 12:07 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1207 PM MDT Sat May 8 2021

WYZ110-082015-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1207 PM MDT Sat May 8 2021

Sustained west to northwest winds of 25 to 35 mph will occasionally
gust to 50 to 55 mph early this afternoon along Interstate 80 between
Laramie and Rawlins.

Those driving light weight and high profile vehicles, including
campers and tractor trailers should exercise caution.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:15 AM MDTHigh Wind WarningCYSAlbany, Carbon8 hr

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.